Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Indianapolis, IN

May 18, 2004Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2004, 1:59 PM EST for Parke County, Vermillion County, Indiana. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2004, 1:59 PM EST (18:59 UTC)
Expired
May 18, 2004, 3:00 PM EST
In force
61 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 2:15 PM ESTTSTM WND DMG5 E Cayuga, INTREES DOWN BETWEEN CAYUGA AND NEWPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:00 PM ESTSevere Thunderstorm WatchSPC7 hr
May 18, 12:45 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 181859
SVRIND
INC121-165-182000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
158 PM EST TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PARKE COUNTY IN WEST CENTRAL INDIANA
  EAST CENTRAL VERMILLION COUNTY IN WEST CENTRAL INDIANA

* UNTIL 300 PM EST

* AT 154 PM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEWPORT...
  OR ABOUT 21 MILES SOUTHEAST OF DANVILLE...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARSHALL AROUND 210 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3996 8748 3980 8740 3983 8709 3995 8711

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:25 AM EST, 11 hours 34 minutes earlier.

Area forecast discussion, May 18, 2:25 AM EST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 AM EST TUE MAY 18 2004

.DISCUSSION...AT 07Z A STATIONARY FRONT WAS FM LP OF MICH SOUTHWEST
TO NR KMCI.  THUNDERSTORMS WERE MOVING EAST THRU KCHI AND LK MICH
AND WERE WEAKENING.  A LINE OF THUNDERSTORMS ALSO HAS FORMED ALONG
AN OLD BOUNDARY LEFT BY CONVECTION ALONG THE CDFNT OVER THE MO/IA
BORDER AND WAS MOVING EAST.  IR SAT SHOWS THIS LINE MAINTAINING OR
INCREASING IN STRENGTH AS CLOUD TOPS ARE STILL COOLING.

MAIN FOCUS IS ON CHANCE OF PRECIP AND HEAVY RAINFALL TONIGHT INTO
WEDNESDAY.  ETA/GFS IN GOOD AGREEMENT AND WILL USE A BLEND.  NEARLY
ZONAL FLOW ALOFT HAS ALLOWED FOR A STRING OF SHORT WAVES TO PASS
THRU THE MIDWEST OVER THE LAST 24 HRS.  THIS PATTERN CONTINUES
THANKS TO A STRONG HI OVER THE SWRN US.  THE STATIONARY FRONT THAT
IS CURRENTLY OVER MI/IL/MO IS FORECAST TO SINK SOUTH INTO THE CWA
LATER THIS AFTERNOON.  ETA CAPES ARE AROUND 1500-2000 J/KG INVOF THE
FRONT WHICH SEEMS TO STALL IN THE NORTHERN PORTION OF CWA LATER THIS
AFTN.  LIS ARE -2 TO -4 AT THE SAME TIME.  SO WITH PLENTY OF
INSTABILITY AND BOUNDARY IN THE AREA TSRA ARE POSSIBILITY.  SOME OF
THESE STORMS COULD BE SEVERE WITH HAIL AND WIND THE BIGGEST THREAT
AS THERE IS NOT MUCH IN THE WAY OF SHEAR.  FRONT SINKS TO NEAR KIND
TONIGHT AND STALLS OUT AGAIN.  WITH FLOW STILL FORECAST TO BE
PARALLEL HEAVY RAIN AND TRAINING ARE A CONCERN.  WILL HIGHLIGHT THE
POSSIBILITY OF HEAVY RAIN AND LOCALIZED FLASH FLOODING.  FFG IS HIGH
FOR 24 HRS AT AROUND 3-4 INCHES.  SMALL BREAKS IN THE RAIN WILL
OCCUR THRU THE WEEKEND BUT OVERALL PATTERN REMAINS THE SAME AS
SUBTROPICAL HI HANGS ON OVER THE SOUTHERN CONUS RESULTING IN CHC
TSRA EACH DAY.

FOR TEMPS WENT A DEGREE OR TWO HIGHER FOR HIGHS SINCE MOS HAS BEEN A
LITTLE COOL COMPARED WITH REALITY.  OVERNIGHT LOWS LOOK FINE.
&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, May 18, 5:05 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 AM EST TUE MAY 18 2004

INZ021-028>031-035>049-051>057-060>065-067>072-191004-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
505 AM EST TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY TODAY.  THE MAIN THREAT WILL BE FLASH
FLOODING...HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON WEDNESDAY.
THUNDERSTORMS WILL AGAIN BE LIKELY ON WEDNESDAY.  THE MAIN THREAT
WILL CONTINUE TO BE FLASH FLOODING...HAIL AND DAMAGING WIND.  THERE
IS A CHANCE FOR THUNDERSTORMS THURSDAY...FRIDAY...SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.  STAY TUNED TO
NOAA WEATHER RADIO FOR FURTHER UPDATES.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

SALLY

In the hours before

Special weather statement, May 18, 12:48 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1248 PM EST TUE MAY 18 2004

INZ021-028>031-035>049-051>057-060>065-190000-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-
FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-
MADISON-MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-
RUSH-SHELBY-SULLIVAN-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1248 PM EST TUE MAY 18 2004

..SEVERE THUNDERSTORM WATCH #216 REMAINS IN EFFECT...

THE WATCH COVERS MOST OF CENTRAL INDIANA...AND IS IN EFFECT UNTIL 700
PM EST. DANGEROUS LIGHTNING...LARGE HAIL...DAMAGING THUNDERSTORM
WINDS AND HEAVY RAINFALL WILL BE POSSIBLE. LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:30 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke45 min
May 18, 5:04 PM ESTFlash Flood WarningINDFountain, Parke, Vermillion116 min
May 18, 5:11 PM ESTSevere Thunderstorm WarningINDMorgan34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.